From Amherst, Nova Scotia, Canada:
I was recently diagnosed with typeá2 diabetes, I am being treated with metformin, and since my release from the hospital, I still feel really tired. My sugars won't come down below 9.9 mmol/L [178 mg/dl] even though I'm eating regular and healthy meals and exercising. How long will it take before my sugars start stabilizing?
Metformin is not like the sulfonylureas, which lower blood sugar primarily by causing more of the body's own insulin to be released. Metformin lowers the amount of sugar in your blood by helping your body respond better to its own insulin and does not cause your body to produce more insulin. The final net effect would be to normalize fasting and postprandial sugar levels, but it takes weeks. Nevertheless, if your blood sugar levels won't decrease in few weeks more and you still feel tired, ask your doctor for further advice.
[Editor's comment: You didn't indicate the dose of metformin. Usually, metformin is started in a small dose, to avoid gastrointestinal side effects, then progressively raised over a period of weeks. Obviously, smaller doses are less likely to lower your blood sugar than larger doses, so be sure that you are getting an adequate dose (ask your doctor whether there are plans to gradually increase the dose if you are on a sub-maximal dose). WWQ]
Original posting 26 Sep 2001
Posted to Pills for Diabetes
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:26
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.